Texas, 2019

Flash Flooding and Damaging Wind in Texas, June 4, 2019

June 4, 2019 · NWS EWX · 14 events in 7 counties and zones

0 inches. Some of these storms produced heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level shortwave trough triggered thunderstorms rooted in a very moist boundary layer with precipitable water values near 2.0 inches. Some of these storms produced heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 4, 2:24 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 4, 2:24 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
324 AM CDT Tue Jun 4 2019

.SHORT TERM (Today through Wednesday)...
Convection continues to increase across our western counties which is
something that has surprised much of the high-res models. However,
the global models depicted some activity in this area overnight in
addition to the TTU WRF and will use these models as a base for the
next 6-12 hours. This convection is developing on an increase in the
low-level jet and increasing precipitable water values in this area.
The 00z DRT RAOB from last evening showed a PW value near 1.8" and
latest satellite estimations has it up to 2 inches. The 00z ECMWF
shows a 25 knot southerly wind at 850 over Val Verde County at 6z
increasing to 20 knots by 12z before dropping down to 20 knots by
18z. Will use this as a guide to continue with widespread rain in the
forecast for this area through the mid-morning hours with activity
then diminishing in coverage by the late morning hours. Rainfall
rates with this activity are reaching up to 3 inches per hour and
total accumulations through the mid-morning hours may be in excess of
4 inches for isolated locations where localized persistent heavy
rain could be possible. Overall threat of widespread flash flooding
is low, but some localized flash flooding will be possible in Val
Verde, Edwards, and Kinney County.

As this activity diminishes in coverage by the late morning hours,
additional scattered showers and storms will be possible by the
afternoon across much of the area, but the southwestern areas will
continue to be favored as the best low-level flow remains in the
area. If this area of rain causes an MCV to develop, which is
certainty possible, then rain chances would be better to the east as
any potential vortex should track east.

The increase in moisture across the area is caused by a tropical
wave that remains in the gulf waters to the southeast of Brownsville.
The latest tropical weather outlook from the National Hurricane
Center shows this system with a 50 percent chance of tropical cyclone
formation before the center of the system tracks inland in the next
24-36 hours. Regardless of development of a closed-low, abnormally
high precipitable water values will remain in place through Thursday
which will lead to elevated rain chances for much of the area. Models
are in somewhat better agreement that the system will move to the
northeast tomorrow as it gets picked up in an approaching upper level
trough axis. This should mean that the bulk of the heavier rainfall
associated with the system should shift east of our area by mid-day
Wednesday. Storm total rainfall amounts through tomorrow look to be
in the 1-3 inch range out west where current activity is in place and
across the eastern counties where the heaviest activity is expected
tomorrow. For the central areas, storm totals are expected to be in
the 0.25-1.5 inch range. While isolated flash flooding cant be ruled
out for much of the CWA given the very moist airmass in place,
widespread flash flooding is not anticipated at this time and will
not issue a Watch at this time.

&&

.LONG TERM (Wednesday Night through Monday)...
Rain chances will really decrease beginning Wednesday night and into
Thursday as the wave and upper trough axis shifts east. The ECMWF is
deeper and faster with the mid-latitude trough and shuts things down
a bit sooner. In addition, the ECMWF develops a stronger surface low
across East Texas on Thursday that provides subsidence across our
area into Friday morning which would really shut things off for us.
With the weaker trough axis, the GFS/NAM are hinting at redevelopment
of a complex of storms with decent QPF totals late Thursday
afternoon into Thursday night across the eastern half of the area.
Will carry a 20 PoP for now into Thursday night to account for this,
but as of right now this doesn't seem like too plausible of a
scenario but it bears watching.

A strong upper level ridge is expected to build in from the west
Friday - Sunday and with it southwest winds at 850 will really allow
the heat to settle in as well. High temperatures Friday-Sunday will
reach the upper 90s to 103 degree range for much of the area. Heat
index values will be above 103 for much of the area and will be near
heat advisory criteria across the eastern counties on Saturday and
Sunday.

Medium range guidance then diverges for Monday as the ECMWF brings
in a cold front Monday as a deep upper low passes across the Northern
Plains. The GFS does not bring the front in on Monday and keeps the
above normal temperatures in place across the region. Am inclined to
side with the GFS here as it does not seem to plausible that a cold
front will be able to make it as far south as South-Central Texas
given that the upper level forcing is that far north and 500 mb
heights over us will be near 594dm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              91  74  86  73  93 /  20  60  70  40  20
Austin Bergstrom Intl Airport  91  74  85  73  92 /  20  60  80  40  20
New Braunfels Muni Airport     90  73  86  73  93 /  40  50  70  30  20
Burnet Muni Airport            88  72  85  71  91 /  20  60  70  40  20
Del Rio Intl Airport           86  73  91  73  97 /  70  70  30  20  -
Georgetown Muni Airport        90  73  85  72  92 /  10  60  70  40  20
Hondo Muni Airport             90  73  90  73  96 /  50  50  50  20  10
San Marcos Muni Airport        91  73  86  72  92 /  30  50  80  30  20
La Grange - Fayette Regional   93  76  86  74  92 /  30  60  80  40  30
San Antonio Intl Airport       90  74  88  73  94 /  50  50  70  30  20
Stinson Muni Airport           90  74  88  73  95 /  50  50  60  30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...Oaks
Short-Term/Long-Term...Hampshire
Hazardous weather outlook, Jun 4, 3:27 AM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
427 AM CDT Tue Jun 4 2019

TXZ171>173-183>194-202>209-217>225-228-050930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
427 AM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered thunderstorms with heavy rainfall will impact Val
Verde, Kinney, and Edwards Counties mainly this morning with
locally heavy rainfall totals of 1 to 3 inches. A few storms could
also produce strong wind gusts over 40 mph. Across the rest of
South-Central Texas, isolated pockets of heavy rainfall amounts
over 1 inch will be possible today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A tropical air-mass will continue to produce a threat of locally
heavy rainfall across much of the area through late Wednesday.
Isolated pockets of 1 to 2 inch rains will be possible along and
west of I-35, while scattered pockets of 1 to 3 inch amounts will
be possible over the Coastal Prairies east of I-35.

Hot and humid conditions are expected over the area Friday through
Sunday. Heat indices are forecast to reach 105 to 110 degrees
across many areas Saturday and Sunday, with slightly lower values
expected over the Hill Country. A heat advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 4, 12:46 AM CST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
146 AM CDT Tue Jun 4 2019

TXZ183-040730-
Val Verde TX-
146 AM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE COUNTY
UNTIL 230 AM CDT...

At 144 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cienegas Terrace, or near Del Rio, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.
Torrential rainfall of 1 to 3 inches per hour is expected from this
storm, which could lead to localized flooding through 230 am CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2986 10108 2963 10070 2936 10071 2934 10071
      2932 10075 2928 10074 2924 10076 2928 10087
      2931 10089 2933 10094 2935 10095 2936 10100
      2944 10106 2946 10106 2948 10116
TIME...MOT...LOC 0644Z 197DEG 18KT 2928 10096

MO

The radar

The Laughlin AFB radar (KDFX), 64 km away, was scanning. The volume nearest the first event began at 11:06 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Val Verde

When
June 4, 5:07 AM CST to 6:45 AM CST
Where
Val Verde County, 1.11 mi SSW of (Drt)del Rio Intl Ar to 1.17 mi SSW of (Drt)del Rio Intl Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.356, -100.929

Thunderstorms produced heavy rain that led to flash flooding closing the intersection of Industrial Blvd. and Cienegas Rd. in Del Rio.

Flash Flood, Edwards

When
June 4, 5:12 AM CST to 6:45 AM CST
Where
Edwards County, 11.79 mi NE of Carta Vly to 11.42 mi NE of Carta Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.920, -100.540

Thunderstorms produced heavy rain that led to flash flooding closing Hwy 377 about 25 miles outside of Rocksprings.

Flash Flood, Val Verde

When
June 4, 6:10 AM CST to 6:45 AM CST
Where
Val Verde County, 0.6 mi E of Del Rio to 3.75 mi NNW of (Drt)del Rio Intl Ar
Cause
Heavy Rain
Reported by
Public
Coordinates
29.370, -100.890

Thunderstorms produced heavy rain that led to flash flooding closing numerous low water crossings in and around Del Rio.

Flash Flood, Edwards

When
June 4, 8:09 AM CST to 9:30 AM CST
Where
Edwards County, 17.66 mi ESE of Carta Vly to 17.12 mi ESE of Carta Vly
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.680, -100.420

Thunderstorms produced heavy rain that led to flash flooding closing FM 674 between Rocksprings and Kickapoo Cavern State Park.

Flash Flood, Kinney

When
June 4, 8:11 AM CST to 9:30 AM CST
Where
Kinney County, 14.52 mi N of Standart to 14.07 mi N of Standart
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.540, -100.630

Thunderstorms produced heavy rain that led to flash flooding closing FM 2523 north of FM 3008.

Flash Flood, Uvalde

When
June 4, 9:25 AM CST to 9:30 AM CST
Where
Uvalde County, 1.67 mi NNW of North Uvalde to 2.2 mi NW of North Uvalde
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.272, -99.830

Thunderstorms produced heavy rain that led to flash flooding closing Hwy 55 outside Uvalde.

Flash Flood, Uvalde

When
June 4, 9:45 AM CST to 12:30 PM CST
Where
Uvalde County, 1.38 mi S of Laguna to 1.04 mi SSE of Laguna
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.400, -100.000

Thunderstorms produced heavy rain that led to flash flooding closing Hwy 55 between Uvalde and Camp Wood near the Nueces River.

Flash Flood, Uvalde

When
June 4, 10:25 AM CST to 12:30 PM CST
Where
Uvalde County, 2.83 mi SSE of Reagan Wells to 3.24 mi S of Reagan Wells
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.510, -99.790

Thunderstorms produced heavy rain that led to flash flooding closing FM 1051 at the Dry Frio River crossing.

Thunderstorm Wind, Medina

When
June 4, 1:00 PM CST
Where
Medina County, 0.69 mi N of Castroville Muni Arp
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
29.340, -98.850

A thunderstorm produced wind gusts estimated at 70 mph that severely damaged three airplanes, two hangars, and the terminal at the Castroville Municipal Airport. There was also damage to a sports complex at Medina Valley ISD next to the airport.

Flash Flood, Bexar

When
June 4, 3:12 PM CST to 5:30 PM CST
Where
Bexar County, 1.38 mi N of (Ssf)stinson Fld San to 1.56 mi N of (Ssf)stinson Fld San
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.350, -98.470

Thunderstorms produced heavy rain that led to flash flooding closing SE Military Dr. near the San Antonio River in southern San Antonio.

Flash Flood, Bexar

When
June 4, 3:36 PM CST to 5:30 PM CST
Where
Bexar County, 2.61 mi NW of (Ssf)stinson Fld San to 2.59 mi NW of (Ssf)stinson Fld San
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.352, -98.505

Thunderstorms produced heavy rain that led to flash flooding. The San Antonio Fire Department made a water rescue at Oppenheimer Ave. and W. Harding Blvd on the south side of the city.

Flash Flood, Bexar

When
June 4, 3:46 PM CST to 5:30 PM CST
Where
Bexar County, 3.01 mi W of (Ssf)stinson Fld San to 1.93 mi WNW of (Ssf)stinson Fld San
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.330, -98.520

Thunderstorms produced heavy rain that led to flash flooding. The San Antonio Fire Department made a water rescue on the city's south side.

Flash Flood, Bexar

When
June 4, 3:58 PM CST to 5:30 PM CST
Where
Bexar County, 4.17 mi WNW of (Ssf)stinson Fld San to 4.57 mi WNW of (Ssf)stinson Fld San
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.360, -98.530

Thunderstorms produced heavy rain that led to flash flooding. The San Antonio Fire Department made a water rescue near the intersection of SW Military Dr. and S. Zarzamora St. on the south side of the city.

Flash Flood, Wilson

When
June 4, 4:21 PM CST to 6:45 PM CST
Where
Wilson County, 0.92 mi NNE of La Vernia to 1 mi NNE of La Vernia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.363, -98.116

Thunderstorms produced heavy rain that led to flash flooding closing Dry Hollow Rd. at the Dry Hollow Creek crossing outside of La Vernia.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835164, 835165, 835166, 835167, 835168, 835169, 835170, 835171, 835172, 835173, 835175, 835176, 835177, 835178.